Tornadoes · United States · Illinois · 2004
F1 tornado, LaSalle County, Illinois, April 20, 2004
This F1 tornado ran 1.5 miles across LaSalle County on April 20, 2004, touching down at 6:33 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 20, 2004
- Touchdown
- 6:33 PM CDT (23:33 UTC)
- Path length
- 1.5 miles (2.4 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- LaSalle County
- Touchdown point
- 41.430, -88.800
- Lift-off point
- 41.430, -88.800
- Record number
- 809
The damage survey
2 damage points were recorded along this path by NWS LOT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 120 mph.
- Top story of 2 floor home destroyed.
- Multiple farm outbuildings significantly damaged. Collapsed walls on one building and another building rolled off foundation.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
The warnings
22 minutes of warning. NWS LOT issued a tornado warning for this county at 23:11 UTC, 22 minutes before the tornado touched down, in force until 23:45 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:33 UTC | 23:15 UTC | Tornado Warning | LOT |
| 23:11 UTC | 23:45 UTC | Tornado Warning | LOT |
| 23:43 UTC | 00:15 UTC | Tornado Warning | LOT |
| 00:21 UTC | 00:45 UTC | Tornado Warning | LOT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the tornado touched down at Apr 20, 2:50 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Apr 20, 2:50 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 250 PM CDT TUE APR 20 2004 .DISCUSSION... ISENTROPICALLY INDUCED LIFT YIELDING RA WITH EMBEDDED LOW- TOPPED, MOIST CONVECTION WILL BE ONGOING AT ZONE ISSUANCE TIME. SFC WARM FRONT WILL PROPAGATE RAPIDLY NORTHWARD THIS EVENING. THEREFORE, TEMPS ARE EXPECTED TO WARM OVERNIGHT WITH OCCASIONAL TSRA/SHRA WITHIN THE WARM SECTOR. FOR TOMORROW...MILD HIGH TEMPS SHOULD OCCUR BY 18Z WITH TEMPS FALLING IN THE AFTERNOON BEHIND COLD FROPA. KEPT LOW CHANCE POPS ACROSS THE CWA WITH AFTERNOON TSRA OVER THE IN ZONES. AGREE WITH HPC CONCERNING THE GFS BEING TOO FAR NORTH WITH QPF FOR THR AND THR NIGHT...HAVE GONE WITH A DRY FCST FOR THESE PERIODS. I HAVE INTRODUCED POPS BEGINNING FRI NIGHT INTO SATURDAY AS A STRONG S/WV TROUGH MOVES ACROSS THE PLAINS AND OVER THE REGION. AS OF NOW THE CWA WOULD LIE TO THE NORTH OF THE SFC LOW KEEPING THE REGION COOL FOR THE WEEKEND. ALL IN ALL, FEW CHANGES WERE NEEDED TO THE INHERITED FCST AND IN GOOD ISC AND NWP AGREEMENT. 05 && .AVIATION DISCUSSION REGARDING 18Z TAFS: BAND OF SHOWERS RAPIDLY MOVING INTO TAF SITES AT 18Z. LTG FOR TIME HAS ALL DROPPED OUT. DECIDED NOT TO CARRY ANY TS FOR AFTERNOON. COULD BE A FEW REFIRE BUT FEW AND FAR BETWEEN AND JUST A FLASH OR TWO. NO BIG DEAL. CONDS BECOMING MVFR CIGS/VIS AS SHRA MOVE INTO DURING AFTERNOON AND AHEAD OF WRMFRONT. FROPA 02-04Z. BEST CHANCE TS AGAIN AROUND 06-08Z AS BEST DYNAMICS COME INTO PLAY AND WE WILL BE IN UNSTABLE WARM SECTOR. CLOUDS TO SCATTER OUT DURING TOMORROW MORNING. AF && .LOT...WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LK MI...NONE.
Hazardous weather outlook, Apr 20, 4:00 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO IL 400 PM CDT TUE APR 20 2004 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011- 019-211100- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE- COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE IN-PORTER-NEWTON-JASPER-BENTON- 400 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT NO SEVERE WEATHER IS EXPECTED. THUNDERSTORMS MAY SPREAD NORTHEAST INTO NORTHERN ILLINOIS AND NORTHWEST INDIANA OVERNIGHT A COLD FRONT PUSHES EAST ACROSS THE MISSISSIPPI RIVER. SOME OF THESE STORMS COULD BE ACCOMPANIED BY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST INDIANA WEDNESDAY AFTERNOON. THIS AREA IS GENERALLY EAST OF A GARY TO CHAMPAIGN LINE AND ASSOCIATED WITH THE CONTINUED EAST MOVING COLD FRONT. THERE IS ANOTHER CHANCE OF THUNDERSTORMS IN NORTHWEST INDIANA SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-211100- WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-MICHIGAN CITY TO NEW BUFFALO- 400 PM CDT TUE APR 20 2004 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Davenport, (KDVN), 12:00Z
11.6 hours before the tornado, 143 km from the path. April 20, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -84724 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.8 K/km
Davenport, (KDVN), 00:00Z
0.4 hours after it, 143 km from the path. April 21, 2004.
- Mixed-layer CAPE
- 601 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 1064 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.8
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Peru (VYS), 31 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:45 UTC | 62.6 | 60.8 | 140° 8 kt | 11 | 1003.4 | BR |
| 22:05 UTC | 64.4 | 62.6 | 200° 8 kt | 24 | 1003.4 | RA |
| 22:25 UTC | 66.2 | 64.4 | 170° 14 kt | 19 | 1002.4 | -RA |
| 23:09 UTC | ||||||
| 23:25 UTC | 66.2 | 62.6 | 180° 14 kt | 1002 | TS | |
| 23:45 UTC | 68 | 62.6 | 190° 14 kt | 20 | 1001.7 | |
| 00:05 UTC | 68 | 62.6 | 180° 15 kt | 1001.4 | ||
| 00:25 UTC | 68 | 60.8 | 190° 18 kt | 21 | 1001.4 | |
| 00:45 UTC | 66.2 | 60.8 | 180° 15 kt | 21 | 1001.4 | |
| 01:05 UTC | 66.2 | 60.8 | 180° 13 kt | 1001 | ||
| 01:25 UTC | 66.2 | 59 | 190° 11 kt | 1001 |
From the Iowa Environmental Mesonet's archive of airport observations.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:21 UTC | TORNADO | 8 W Henry | Marshall, IL | FROM MARSHALL COUNTY ESDA AND HENRY CITY ESDA. SEVERAL OUTBUILDINGS DESTROYED ABOUT 9 WEST OF HENRY. |
| 22:47 UTC | TORNADO | Granville | Putnam, IL | ROOF BLOWN OFF BANK AND TREES DOWN |
| 22:58 UTC | TORNADO | 3 Ne La Salle | La Salle, IL | |
| 22:58 UTC | TORNADO | 3 Ne La Salle | La Salle, IL | |
| 23:01 UTC | TORNADO | Oglesby | La Salle, IL | |
| 23:01 UTC | TORNADO | Oglesby | La Salle, IL | |
| 23:03 UTC | HAIL 0.25 | Peru | La Salle, IL | |
| 23:03 UTC | HAIL 0.25 | Peru | La Salle, IL | |
| 23:03 UTC | TORNADO | Oglesby | La Salle, IL | EXTENSIVE TREE DAMAGE REPORTED. |
| 23:03 UTC | TORNADO | Oglesby | La Salle, IL | |
| 23:09 UTC | TORNADO | 8 E Peru | La Salle, IL | TORNADO IN COMMUNITY OF UTTICA MOVING EAST. |
| 23:09 UTC | TORNADO | North Utica | La Salle, IL | *** 4 FATAL, 4 INJ *** TORNADO IN COMMUNITY OF UTICA MOVING EAST. SEVERAL BLOCKS OF BUILDINGS EXTENSIVELY DAMAGED IN DOWNTOWN AREA WITH 4 INDIVIDUALS SERIOUSLY INJURED AND 4 FATALITIES. |
| 23:12 UTC | TORNADO | La Salle | La Salle, IL | INTERSTATE 80 MILE MARKER 75 |
| 23:12 UTC | TORNADO | La Salle | La Salle, IL | INTERSTATE 80 MILE MARKER 75 |
| 23:20 UTC | TORNADO | 9 W Ottawa | La Salle, IL | TONADO WITH MULTIPLE VORTEX MOVING NORTHEAST. |
| 23:20 UTC | TORNADO | 9 W Ottawa | La Salle, IL | TONADO WITH MULTIPLE VORTEX MOVING NORTHEAST. |
| 23:37 UTC | HAIL 1.75 | 9 N Ottawa | La Salle, IL | |
| 23:48 UTC | TORNADO | 3 Ne Ottawa | La Salle, IL | SOUTH OF SERENA ON ILLINOIS ROUTE 52 |
| 23:52 UTC | TORNADO | 5 Ne Seneca | Grundy, IL | 2 TORNADOS NEAR STATE HWY 52. |
| 23:52 UTC | TORNADO | 8 N Marseilles | La Salle, IL | 2 TORNADOES NEAR ROUTE 52 AND 71. |
| 23:55 UTC | TORNADO | 3 S Sheridan | La Salle, IL | REPORTED IN NORWAY SUBDIVISION AT INTERSECTION OF ROUTE 52 AND STATE HWY 71 MOVING EAST. |
| 00:00 UTC | TORNADO | Sheridan | La Salle, IL | WEAK TORNADO PRODUCED TREE DAMAGE ON SHERIDAN ROAD IN FRONT OF SHERIDAN CORRECTIONAL CENTER. |
| 00:05 UTC | TORNADO | La Salle | La Salle, IL | DAMAGE REPORT 1 BUILDING COLLAPSED. MAJOR DAMAGE WITH PEOPLE TRAPPED |
| 00:25 UTC | TORNADO | Sheridan | La Salle, IL | LIGHT DAMAGE REPORTED. |
| 00:25 UTC | TORNADO | Sheridan | La Salle, IL | LIGHT DAMAGE REPORTED. |
| 00:27 UTC | TORNADO | 1 W Minooka | Will, IL | WEST OF ROUTE 6. |
| 00:27 UTC | TORNADO | Channahon | Will, IL | REPORTED ON GROUND IN CITY. |
| 00:27 UTC | TORNADO | Channahon | Will, IL | REPORTED ON GROUND IN CITY. |
| 00:35 UTC | FLOOD | Joliet | Will, IL | STANDING WATER AT BLACK AND ESSINGTON ROADS. |
| 00:45 UTC | TSTM WND DMG | Joliet | Will, IL | MULTIPLE HOMES WITH EXTENSIVE DAMAGE AND TREES DOWN ALONG WESTERN AVENUE 3 BLOCKS WEST OF RAYNOR ROAD. |
| 00:45 UTC | TSTM WND DMG | Joliet | Will, IL | TREES DOWN ON WEST SIDE OF CITY. |
| 00:45 UTC | TSTM WND DMG | Joliet | Will, IL | ROOF RIPPED OFF OF RETAIL STORE AT INTERSECTION OF WHEELER AND JEFFERSON. TREES DOWNED ON VEHICLES. POWER LINES AND DEBRIS ON SEVERAL BUILDINGS. |
| 00:55 UTC | FLOOD | Joliet | Will, IL | LARKIN AND ROUTE 30 FLOODED. |
| 00:56 UTC | HAIL 1.75 | Joliet | Will, IL | VEHICLES DAMAGED. |
| 01:00 UTC | HAIL 0.88 | Plainfield | Will, IL | AT PLAINFIELD HIGH SCHOOL. |
| 01:05 UTC | HAIL 0.75 | Crest Hill | Will, IL | REPORTED NEAR INTERSECTION OF RENWICK AND WEBER ROADS. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of April 20, 2004
31 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 20 | 2:00 PM CDT | F1 | Douglas, IL | 3.9 | 50 | $70,000 | ||
| April 20 | 2:32 PM CDT | F0 | Champaign, IL | 0.1 | 50 | |||
| April 20 | 5:05 PM CDT | F1 | Stark, IL | 10.8 | 440 | $260,000 | ||
| April 20 | 5:15 PM EST | F1 | Clinton, IN | 3.8 | 50 | $250,000 | ||
| April 20 | 5:40 PM CDT | F0 | Knox, IL | 2.8 | 30 | |||
| April 20 | 5:40 PM EST | F1 | Boone, IN | 2.0 | 50 | 8 | $1.8 million | |
| April 20 | 5:44 PM CDT | F3 | Putnam, IL | 15.8 | 880 | 8 | 12 | $8.0 million |
| April 20 | 5:45 PM CDT | F0 | Holt, NE | 0.2 | 20 | |||
| April 20 | 5:45 PM EST | F0 | Boone, IN | 0.1 | 30 | $70,000 | ||
| April 20 | 5:45 PM EST | F0 | Howard, IN | 0.2 | 50 | $500,000 | ||
| April 20 | 6:00 PM EST | F1 | Howard, IN | 0.7 | 75 | 1 | $3.0 million | |
| April 20 | 6:07 PM CDT | F0 | Holt, NE | 0.2 | 20 | |||
| April 20 | 6:10 PM CDT | F2 | LaSalle, IL | 9.0 | 400 | |||
| April 20 | 6:24 PM EST | F0 | Miami, IN | 1.0 | 50 | |||
| April 20 | 6:50 PM CDT | F0 | LaSalle, IL | 2.0 | 20 | |||
| April 20 | 6:52 PM CDT | F0 | Ford, IL | 0.5 | 20 | |||
| April 20 | 6:59 PM CDT | F0 | Iroquois, IL | 5.0 | 20 | |||
| April 20 | 7:08 PM CDT | F0 | Creek, OK | 0.4 | 200 | |||
| April 20 | 7:08 PM CDT | F1 | Clinton, IA | 1.3 | 100 | $30,000 | ||
| April 20 | 7:08 PM EST | F1 | Wabash, IN | 2.0 | 150 | $70,000 | ||
| April 20 | 7:10 PM CDT | F0 | Grundy, IL | 2.0 | 20 | $80,000 | ||
| April 20 | 7:18 PM CDT | F2 | Kankakee, IL | 3.0 | 50 | |||
| April 20 | 7:24 PM EST | F0 | Madison, IN | 0.2 | 50 | $180,000 | ||
| April 20 | 7:25 PM EST | F0 | Huntington, IN | 3.5 | 50 | $30,000 | ||
| April 20 | 7:26 PM EST | F0 | Grant, IN | 4.0 | 100 | |||
| April 20 | 7:31 PM EST | F0 | Grant, IN | 0.2 | 50 | |||
| April 20 | 7:35 PM CDT | F1 | Kankakee, IL | 6.0 | 75 | |||
| April 20 | 7:40 PM EST | F0 | Huntington, IN | 6.0 | 150 | |||
| April 20 | 7:45 PM CDT | F1 | Will, IL | 1.6 | 250 | $5.0 million | ||
| April 20 | 8:03 PM CDT | F0 | Kankakee, IL | 3.0 | 20 | |||
| April 20 | 8:18 PM CDT | F0 | Will, IL | 1.5 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.